Hypoglycemia (Low Blood Sugar)

Hypoglycemia is when the glucose (sugar) in your blood is too low. Hypoglycemia can happen for many reasons. It can happen to people with or without diabetes. Hypoglycemia can develop quickly and can be a medical emergency.

CAUSES

Having hypoglycemia does not mean that you will develop diabetes. Different causes include:

  • Missed or delayed meals or not enough carbohydrates eaten.

  • Medication overdose. This could be by accident or deliberate. If by accident, your medication may need to be adjusted or changed.

  • Exercise or increased activity without adjustments in carbohydrates or medications.

  • A nerve disorder that affects body functions like your heart rate, blood pressure and digestion (autonomic neuropathy).

  • A condition where the stomach muscles do not function properly (gastroparesis). Therefore, medications may not absorb properly.

  • The inability to recognize the signs of hypoglycemia (hypoglycemic unawareness).

  • Absorption of insulin – may be altered.

  • Alcohol consumption.

  • Pregnancy/menstrual cycles/postpartum. This may be due to hormones.

  • Certain kinds of tumors. This is very rare.

SYMPTOMS

  • Sweating.

  • Hunger.

  • Dizziness.

  • Blurred vision.

  • Drowsiness.

  • Weakness.

  • Headache.

  • Rapid heart beat.

  • Shakiness.

  • Nervousness.

DIAGNOSIS

Diagnosis is made by monitoring blood glucose in one or all of the following ways:

  • Fingerstick blood glucose monitoring.

  • Laboratory results.

TREATMENT

If you think your blood glucose is low:

  • Check your blood glucose, if possible. If it is less than 70 mg/dl, take one of the following:

  • 3-4 glucose tablets.

  • ½ cup juice (prefer clear like apple).

  • ½ cup "regular" soda pop.

  • 1 cup milk.

  • ½-1 tube of glucose gel.

  • 5-6 hard candies.

  • Do not over treat because your blood glucose (sugar) will only go too high.

  • Wait 15 minutes and recheck your blood glucose. If it is still less than 70 mg/dl (or below your target range), repeat treatment.

  • Eat a snack if it is more than one hour until your next meal.

Sometimes, your blood glucose may go so low that you are unable to treat yourself. You may need someone to help you. You may even pass out or be unable to swallow. This may require you to get an injection of glucagon, which raises the blood glucose.

HOME CARE INSTRUCTIONS

  • Check blood glucose as recommended by your caregiver.

  • Take medication as prescribed by your caregiver.

  • Follow your meal plan. Do not skip meals. Eat on time.

  • If you are going to drink alcohol, drink it only with meals.

  • Check your blood glucose before driving.

  • Check your blood glucose before and after exercise. If you exercise longer or different than usual, be sure to check blood glucose more frequently.

  • Always carry treatment with you. Glucose tablets are the easiest to carry.

  • Always wear medical alert jewelry or carry some form of identification that states that you have diabetes. This will alert people that you have diabetes. If you have hypoglycemia, they will have a better idea on what to do.

SEEK MEDICAL CARE IF:

  • You are having problems keeping your blood sugar at target range.

  • You are having frequent episodes of hypoglycemia.

  • You feel you might be having side effects from your medicines.

  • You have symptoms of an illness that is not improving after 3-4 days.

  • You notice a change in vision or a new problem with your vision.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You are a family member or friend of a person whose blood glucose goes below 70 mg/dl and is accompanied by:

  • Confusion.

  • A change in mental status.

  • The inability to swallow.

  • Passing out.